Minnesota, 2009

Tornado and Hail in Minnesota, July 7, 2009

July 7, 2009 · NWS FSD · 5 events in 3 counties and zones

Thunderstorms produced damaging winds, hail, and one tornado in Murray and Cottonwood Counties in southwest Minnesota on the late afternoon of July 7th. The tornado caused no reported damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds, hail, and one tornado in Murray and Cottonwood Counties in southwest Minnesota on the late afternoon of July 7th. The tornado caused no reported damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 2:10 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 7, 2:10 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT TUE JUL 7 2009

.DISCUSSION...
WITH STORMS DEVELOPING WL KEEP THIS DISCUSSION BRIEF. S/W AND ASSOCD
CDFNT WL PUSH SEWD ACRS CWA TONIGHT. WUD EXPECT SCT TRW TO CONT TO
DEVELOP AHEAD OF THE FEATURE AND GRADUALLY END FROM NW TO SE DURING
NIGHT AS S/W PUSHES INTO NW IA AFTER 06Z. LOOKS LIKE BEST CHC FOR
TRW WL BE ACRS ERN CWA.

WL LINGER SMALL POPS OVR FAR SERN CWA EARLY WED MORN...AN AS FNT
STALLS JUST S OF MO RVR WL KEEP SMALL CHC OF TRW ALONG MO RVR WED
AFTN INTO EVE.

NEXT S/W AND ASSOCD CDFNT WL PUSH THRU CWA LATE WED NITE INTO THU
MORN AND WL KEEP CHC OF TRW GOING MAINLY AFTER 06Z THRU 18Z THU. CUD
SEE SVR WX WITH THIS FEATURE LATER WED NITE AS POT EXIST FOR COMPLEX
DEVELOPING OVR WRN HIGH PLAINS WED AFTN AND THEN SPREADING SEWD
DURING THE NIGHT.

PATTERN REMAINS UNSETTLED THRU EARLY NEXT WEKK WITH TIMING OF S/WS
DIFFICULT. WL GENLY LEAVE CWA DRY THU AFTN THRU FRI AFTN...BUT S/W
CUD TRIGGER A FEW TRW FRI NITE ACRS SRN CWA. THEN NEXT BEST CHC FOR
TRW WL BE MON AND MON NITE WITH NEXT SIG S/W. OVERALL TEMPS WL BE
CLOSE TO NORM THRU EARLY NEXT WEEK WITH SLIGHTLY COOLER TEMPS SAT.

&&
.AVIATION...
ISOLATED THUNDERSTORM ACTIVITY MAINLY OVER E CENTRAL SD AND SW MN TO
HAVE LITTLE IMPACT ON AVIATION THIS MORNING. GREATER IMPACT TO
AVIATION WILL BE LATE THIS AFTERNOON AND INTO THE EVENING...AS A
STATIONARY FRONT WILL AGAIN BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CNTRL SD
AROUND 21Z AND THEN MOVE SE ACROSS THE AREA THIS EVENING. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP IN VICINITY OF FRONT AFTER 21Z.
SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG GUSTY WINDS
AND HAIL TO THE SIZE OF QUARTERS. VFR THROUGH THE TAF PERIOD...WITH
THE EXCEPTION OF THUNDERSTORMS.
/BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 7, 10:10 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT TUE JUL 07 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT TUE JUL 07 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A VIGOROUS DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL
MOVE THROUGH THE AREA LATE TODAY AND TONIGHT. THIS AFTERNOON INTO
EARLY EVENING...THERE IS A THREAT OF TORNADIC DEVELOPMENT
APPROACHING CENTRAL SOUTH DAKOTA WHERE A BOUNDARY EXISTS...AND
WHERE INITIAL DEVELOPMENT WILL LIKELY CONTAIN SUPERCELLS. THIS
INCLUDES AREAS FROM WESSINGTON SPRINGS TO HURON SOUTH DAKOTA. IN
ADDITION TO POSSIBLE TORNADIC DEVELOPMENT...SUPERCELLS IN THOSE
AREAS COULD PRODUCE WET MICROBURSTS WITH WINDS IN EXCESS OF 70
AND HAIL TO THE SIZE OF WALNUTS.

FURTHER TO THE EAST ACROSS SOUTHWEST MINNESOTA...ISOLATED
THUNDERSTORM MAY DEVELOP ALONG A STATIONARY BOUNDARY AFTER 4 PM.
THESE STORMS WOULD BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60
MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND ISOLATED TORNADOES.
THESE STORMS WILL BE RELATIVELY SLOW MOVING...AND MAY BE ABLE TO
PRODUCE LOCALIZED FLASH FLOODING WITH STORMS THAT TRAIN OVER THE
SAME LOCATION.

AS THE EVENING PROGRESSES...IT IS ANTICIPATED THAT STORMS IN
CENTRAL SOUTH DAKOTA WILL EVOLVE INTO A THUNDERSTORM
COMPLEX...WHERE THE MAIN THREATS WOULD BE HAIL UP TO THE SIZE OF
QUARTERS AND THUNDERSTORM WINDS TO AROUND 60 MPH...AND LOCALLY
HEAVY RAIN.

FLOODING...
HEAVY RAINFALL AROUND JULY THIRD AND FOURTH...ALONG A NARROW AXIS
FROM MITCHELL TO CANTON SOUTH DAKOTA HAS PRODUCED SATURATED
GROUND. IF HEAVY RAIN DEVELOPS AGAIN THIS EVENING WITH A
THUNDERSTORM COMPLEX...THESE AREAS COULD EXPERIENCE FLASH
FLOODING IN FAVORED AREAS SUCH AS URBAN LOCATIONS...SMALL STREAMS
AND LOW AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THROUGH THIS AREA WEDNESDAY AND
THURSDAY...WITH MOST OF THE ACTIVITY CONFINED TO LATE WEDNESDAY
NIGHT AND THURSDAY MORNING ALONG A SURFACE FRONT. IT IS
ANTICIPATED THAT MOST OF THE SEVERE ACTIVITY WILL STAY NORTH OF
THIS AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 4PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 7, 3:01 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     3 ENE BADGER            44.51N 97.15W
07/07/2009  E60 MPH          KINGSBURY          SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jul 7, 3:08 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 N DE SMET             44.40N 97.55W
07/07/2009  M1.00 INCH       KINGSBURY          SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jul 7, 4:20 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             1 W RAMONA              44.12N 97.24W
07/07/2009  E1.00 INCH       LAKE               SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jul 7, 4:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 SE RAMONA             44.09N 97.17W
07/07/2009  E1.00 INCH       LAKE               SD   PUBLIC

&&

JM
Local storm report, Jul 7, 4:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             1 N MADISON             44.02N 97.11W
07/07/2009  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

0536 PM     HAIL             MADISON                 44.01N 97.11W
07/07/2009  E0.75 INCH       LAKE               SD   EMERGENCY MNGR

0536 PM     HAIL             3 N MADISON             44.05N 97.11W
07/07/2009  E0.88 INCH       LAKE               SD   EMERGENCY MNGR

&&

JM
Local storm report, Jul 7, 4:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             MADISON                 44.01N 97.11W
07/07/2009  E1.25 INCH       LAKE               SD   EMERGENCY MNGR

&&

JM

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Murray

When
July 7, 4:55 PM CST
Where
Murray County, 2.98 mi E of Currie
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.070, -95.610

Thunderstorm winds, along with hail, caused an unknown amount of tree and crop damage.

Hail, Murray

When
July 7, 4:55 PM CST
Where
Murray County, 2.98 mi E of Currie
Measured
0.75 in hail
Reported by
Public
Coordinates
44.070, -95.610

Hail, accompanied by damaging winds, caused an unknown amount of tree and crop damage.

Tornado, Cottonwood

When
July 7, 5:10 PM CST to 5:11 PM CST
Where
Cottonwood County, 5.53 mi N of Storden
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
44.130, -95.322

A brief tornado caused no reported damage.

Funnel Cloud, Jackson

When
July 7, 5:23 PM CST
Where
Jackson County, 1.65 mi WNW of Heron Lake
Reported by
Trained Spotter
Coordinates
43.810, -95.360

Thunderstorm Wind, Cottonwood

When
July 7, 5:30 PM CST
Where
Cottonwood County, 2.11 mi ENE of Bingham Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.910, -95.010

Thunderstorm winds blew down small branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyThe tornado archive for Minnesota, 2009Warnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186346, 186347, 186349, 186350, 186351.